Help please!--Is this a reaction to an IV???

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Jan 2006
Total Posts : 3129
   Posted 10/5/2007 11:39 AM (GMT -6)   
I had a scope on Tuesday with fentanyl and Phenergan in the IV.  I did not have any reaction that day or not that I noticed Wednesday.  However, yesterday and today, I have a 2x4inch red blotch just above the IV site and it is a little tender.  I have never had this before, but I also never had phenergan before. 
Something that will go away or something that should be looked at or something that should be looked at if it doesn't go away by Monday?  i ask because I tend to just let things run their course.
Dx'd '90 (emergency rupture), symptoms ignored long before that, '03 fistulas and bad flagyl reactions, B12 weekly, Pentasa [until I surrender to the bigger meds]
I'm riding on the escalator of life....

Regular Member

Date Joined Jul 2007
Total Posts : 137
   Posted 10/5/2007 1:29 PM (GMT -6)   
Is the vein under that area hard? I have had red/hot/tender area above/below IV sites with hard veins underneath and it was just trauma to the vein from the IV and meds. Usually cleared up within a week.
Dx CD 2003 but probably had it 10 years prior
Dx Primary Sclerossing Cholangitis 2006
GB out '95, Appendix out '96, Kidney stent '02/stone removal '02, Resection '04, fistulectomy '06 2x, tubal '05
Currently on 100mg 6mp and Remicade every 8 weeks, Ambien as needed, predsnisone

Regular Member

Date Joined Jan 2007
Total Posts : 56
   Posted 10/5/2007 2:13 PM (GMT -6)   
Phenergan is a very, very caustic drug to the veins. If not given properly, people can have extremely serious consequences from improper injections of Phenergan. I have had it happen to me and as a nurse I should have known better as we ALWAYS dilute it and not give it straight IV push. The following is an excerpt from the Institute of Safe Medication Practices regarding Phenergan.

"Serious tissue injury with IV PHENERGAN (promethazine) (16)
Problem:IV administration of promethazine has led to repeated cases of severe tissue damage that often required surgical intervention, including fasciotomy, skin graft, and even amputation. In one of the most recent events, IV administration of promethazine led to the amputation of a thumb and fingers of a 19-year-old woman who was suffering from flu-like symptoms.
Recommendation:Limit the concentration to 25 mg/mL strength; dilute the drug further in 10-20 mL of normal saline; administer the drug slowly through large-bore veins. Build alerts to appear on computerized prescriber order entry systems, MARs, and automated dispensing cabinet screens. Use alternatives such as 5-HT3 antagonists when appropriate. Additional recommendations can be found in the newsletter article."

Hopefully this helps you. But please do not let it go if it is really bothering you.


Forum Moderator

Date Joined Nov 2003
Total Posts : 7056
   Posted 10/5/2007 2:25 PM (GMT -6)   
Put warm, moist compresses on the IV site several times a day. If it begins to improve then it is likely just irritation caused by the IV and meds. If the area of redness expands, especially with a red streak along the vein, and the pain increases, then you need to seek medical attention. This of course just my personal opinion.
Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, small fiber peripheral neuropathy, avascular necrosis, diffuse connective tissue disease, Sjogren's Syndrome ?

Veteran Member

Date Joined May 2003
Total Posts : 9448
   Posted 10/5/2007 4:12 PM (GMT -6)   
I concur w/Ides. Warm as you can comfortably stand moist compresses multiple times a day.

I've had [b]multiple[/b] short and long term IVs thru the years w/no problems. ONE time my entire upper arm did get warm, hot and hard. It that case it was most likely that the IV leaked out of the vein and under the skin.

I did have one IV of improperly administered phenergan and toradol (not diluted enough and given too close to the IV set site) and ended up with not only superficial thrombophlebitis but also a blood clot in the axillary vein.
By the way: Toradol is becoming a VERY popular pain killer, as effective as morphine and not a .... narcotic? opiod? BUT it IS an [b]NSAID[/b] so ... be forewarned. It is also very irritating to the veins and MUST be properly diluted and administered a good distance from the IV set site.

Some people are like Slinkies... Not really good for anything, but they still bring a smile to your face when you push them down a flight of stairs.

Post Edited (CrohnieToo) : 10/5/2007 3:17:04 PM (GMT-6)

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 26, 2016 1:02 AM (GMT -6)
There are a total of 2,712,144 posts in 299,058 threads.
View Active Threads

Who's Online
This forum has 153644 registered members. Please welcome our newest member, jayfraaswe.
192 Guest(s), 5 Registered Member(s) are currently online.  Details
bluelyme, AzerilA, Scaredy Cat, alphhapointzerotwo, celebrate life

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer